Hail, Fulton
- When
- March 31, 4:50 PM CST to 4:55 PM CST
- Where
- Fulton County, Ipava
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.350, -90.320
A supercell thunderstorm developed along a warm front just south of Macomb during the early evening of March 31st. The storm tracked southeastward, continuously dropping 1 to 2-inch diameter hail from southern Fulton County to western Douglas County before gradually weakening well after dark.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A supercell thunderstorm developed along a warm front just south of Macomb during the early evening of March 31st. The storm tracked southeastward, continuously dropping 1 to 2-inch diameter hail from southern Fulton County to western Douglas County before gradually weakening well after dark. The largest hail stones measuring 2.5 inches in diameter fell on the northeast side of Decatur in Macon County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 31, 2:17 PM CST, 2 hours 33 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lincoln IL 317 PM CDT Sun Mar 31 2024 .KEY MESSAGES... - Several rounds of thunderstorms will pose a threat of severe weather and flooding through Tuesday. Large hail is the primary concern with most of these storms. The greatest severe threat is Monday/Monday night south of I-70 (level 3 of 5 risk). - Total rainfall exceeding 1" is expected area-wide (70-80% chance) through Tuesday, and there is a chance (40-60%) of exceeding 2" of rain in areas between the IL River and the I-70 corridor. - Conditions turn cooler and breezy by mid-week, with potential for below freezing temperatures Tuesday through Thursday nights. Rain/snow showers are possible (40-50% chance) on Wednesday. - Wednesday is expected to be the windiest day of the week, with northwest winds sustained around 20-25 mph and gusts approaching 45 mph. && .DISCUSSION... Issued at 314 PM CDT Sun Mar 31 2024 A dynamic weather system will bring impactful weather to the region through mid-week. Several rounds of thunderstorms will pose a threat of severe hazards and flooding through Tuesday, then conditions turn cooler and breezy with potential for snow and below freezing low temperatures. ** THROUGH TONIGHT ** In response to a deep trough over the western US, lee cyclogenesis continues east of the Rockies, where a 998-mb sfc low was developing and the latest mesoanalysis showed a 2-mb drop in sfc pressure in the last two hours (as of 2pm/19z). We continue to monitor a frontal boundary extending well east of this sfc low. The frontal boundary, evident as a sharp northern edge in the cumulus field on visible satellite just N of I-70 in MO and near the US-50 corridor in IL, has been slower to lift than initially anticipated. Mostly clear skies still allowed temps to climb warmer than forecast, with 2pm/19z sfc obs into the low 60s as far north as Galesburg/Pontiac. There is a large dewpoint gradient across the CWA, with upper 30s dewpoints near I-74 and upper 50s/low 60s south of the front. Storms have been slower to arrive this afternoon than initially forecast. Regional radar shows storms (non-severe as of this writing) progressing east near the IA/MO border area. The latest RAP-based mesoanalysis shows relatively low MUCAPE values across the CWA, but these values are expected to increase to 500-1500 J/kg as steeper lapse rates advect into the region this evening. Precip coverage should increase into the late evening (mainly north of I-72) as WAA and LLJ forcing become more prevalent. With the front positioned a bit farther south than anticipated, think the threat of sfc-based storms capable of all hazards is low, and that hail will be the main threat with any stronger elevated storms through 12z Mon. ** MONDAY ** The continued challenge for Monday's forecast is how far south the multiple rounds of storms will push the warm front. Most guidance continues to suggest it will be near/south of the I-70 corridor, but outliers have the front as far north as I-72. A volatile environment will be present near the warm front and into the warm sector, with surfaced-based CAPEs forecast to exceed 2000 J/kg and ample deep layer shear (50+ knots). CAM depictions vary in where or when storms develop Monday afternoon. Scattered storms north of the front will continue to pose a hail threat, while any storms that form near the front during the day Monday would be capable of all hazards. Confidence is higher that as we go into Monday night, storms that form across MO Monday evening grow upscale and trek across the southern half of the ILX CWA. The wind fields are progged to strengthen into Monday night, resulting in very strong deep layer shear over 70 knots. While sfc-based instability fields become less impressive into Mon night, MUCAPEs are still expected to be over 1000 J/kg. Despite lackluster surface-based instability, 0-3 km CAPEs of 75-100 J/kg could aid stretching of mesovorticies in the potential line of storms (i.e., support tornado potential). However, forecast hodographs show 0-3 km shear vectors (~30 knots) roughly parallel to the expected orientation of the line of storms (less conducive for tornadoes). Typically, the QLCS tornado threat increases when there is 30+ knots of line-normal shear in the 0-3 km layer. Given the uncertainty around storm development/placement during the day Monday, would say that Monday night south of I-70 is the time frame of greatest concern for severe thunderstorms in our CWA. Flooding is also a concern given the multiple rounds of convection and unseasonably high PWAT values (1.25-1.75"). Much of the area is expected to see at least 1" of rainfall from this system (70-80% chance per the latest HREF), while a corridor from the IL River to the I-70 corridor could see over 2" (40-60% chance). Localized amounts exceeding 3" aren't out of the question, but will depend on whether or not multiple rounds of convection train over the same areas or not, and confidence is low in that regard. At any rate, hydrological issues may arise from these rains, particularly towards the end of the event (Mon night into Tues). The 3-hr (6-hr) flash flood guidance is around 2" (2.5"). ** MID-WEEK ** On Tues, the main sfc low is expected to track through the region. There are concerns that severe weather potential could linger across far eastern IL (east of I-57) into late Tues morning/early afternoon. A cold front will trail behind the low, and the warm sector ahead of it will remain unstable/strongly sheared. Whether or not a severe threat develops in the ILX CWA will depend on the specific track and timing of the sfc low, though. A slower, further west track would translate to greater severe potential. Additional precip is possible on Tues northwest side of the low in the deformation zone. Previously, there had been a decent signal for FGEN-driven banded precip in this deformation zone, leading to some concern that dynamic cooling from the strong ascent would result in a changeover to snow (similar to Mar 3 2023, but with less accumulation potential). However, more recent guidance has backed off on the FGEN signal, and the latest soundings suggest just rain on Tues. By late Tues, an upper wave digging from Canada will result in a deep upper low over the Midwest with the sfc low also deepening as it lifts towards the upper Great Lakes. This will result in continued cyclonic flow/cold air advection across central IL. The pressure gradient will be quite tight, resulting in breezy northwest winds Tues PM through Thurs. The strongest winds are expected on Wed. Ensemble members and forecast soundings suggest sustained winds of 20-30 mph and gusts approaching 45 mph. With cold air aloft resulting in steep lapse rates and ascent from the upper low, showery precip will linger on Wed. This could be in the form of rain or snow, with the better chance of snow being during the morning when sfc temps are in the 30s. Freezing temperatures continue to appear possible Tues-Thurs nights. There is a 30-50% chance of sub- freezing temps north of I-72 Tues night, then a 60-90% area-wide on Wed and Thurs nights. Erwin && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1209 PM CDT Sun Mar 31 2024 Waves of scattered showers and storms are anticipated through the period as a frontal boundary will be draped east-west near the I-72 corridor. Tried to narrow down the most likely time frames for thunder at the terminals to two windows, one during the afternoon/early evening, and another during the overnight (05-10z), but would not be surprised to see occasional thunder with the showers at any point during the period. Winds will generally be easterly or northeasterly through the period, although the greatest uncertainty in wind direction is near the I-72 corridor near the front. A gradual lowering of the ceilings is expected during the period, dropping to IFR overnight and staying down through the rest of the period. Erwin && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 309 PM CDT Sun Mar 31 2024 ILZ027>031-036>038-011100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- 309 PM CDT Sun Mar 31 2024 This Hazardous Weather Outlook is for central Illinois. .DAY ONE...Tonight. Scattered thunderstorms are expected through this evening, diminishing after midnight. A few of the storms will be capable of producing some hail to near quarter size. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered thunderstorms are expected Monday and Monday night. A few of the storms will be capable of producing some hail to near quarter size. Low temperatures near freezing Thursday and Friday mornings may cause some damage to early emerging vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 5 pm and 10 pm this evening. Expected storm motion is toward the east northeast around 40 mph. ILZ040>057-061>063-011100- Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard- Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar- Shelby-Cumberland-Clark- 309 PM CDT Sun Mar 31 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Scattered thunderstorms are expected to develop early this evening, and may linger past midnight in east central Illinois. Some of the storms may be severe, with large hail the main concern. However, localized damaging wind gusts cannot be ruled out. The tornado probability is low, but is more likely near I-72 if it were to occur. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered thunderstorms are expected Monday through Tuesday. Severe weather is possible during the afternoon and evening, with large hail and damaging wind gusts the primary risks. However, rainfall amounts of 1 to 2 inches Monday afternoon and evening may lead to minor urban flooding or ponding in low spots. Low temperatures near freezing Thursday and Friday mornings may cause some damage to early emerging vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Expected storm motion is toward the east northeast around 40 mph. ILZ066>068-071>073-011100- Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 309 PM CDT Sun Mar 31 2024 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...Tonight. Scattered thunderstorms are expected to develop this evening, and linger past midnight. A few of the storms will be capable of producing some hail to near quarter size. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered thunderstorms are expected Monday and Monday night. Severe weather is possible during the afternoon and evening, with large hail and damaging wind gusts, and a few tornadoes possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Expected storm motion is toward the east northeast around 40 mph. Geelhart
The Lincoln radar (KILX), 86 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
40 hail, 3 thunderstorm wind. Local standard time, as filed.
Minor tree and structural damage at a home east of Greenview.
A tree was blown down.
Pea-sized hail with estimated wind gust of 60mph west of Elkhart.
Ping pong sized hail at the Decatur Zoo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163483, 1163484, 1163485, 1163486, 1163487, 1163488, 1163489, 1163538, 1163537, 1163491, 1163536, 1163492, 1163493, 1163494, 1163495, 1163496, 1163497, 1163498, 1163499, 1163517, 1163504, 1163518, 1163512, 1163508, 1163516, 1163532, 1163533, 1163507, 1163519, 1163501, 1163503, 1163541, 1163523, 1163502, 1163511, 1163530, 1163520, 1163521, 1163509, 1163525, and more.